That's my current new normal. Twice a day.
I've finished #9 or my 12 Taxol treatments or #13 of my total 16 chemotherapy infusions. A week ago Sunday night, as I got ready for bed, something about my feet caught my notice. Something looked weird.
Cue all SORTS of squinting, pulling back, never finding the right distance (i.e., I'm old and chemo is further affecting my eyesight); I took OFF my glasses for a closer look.My first two toes of each foot - my big toe and next - looked off. It appeared as if each nail was starting to lift OFF of the nail-bed.
I try not to freak OUT. I try not to fucking freak out at the thought of one more thing changing. What the bloody hell is THIS now?
I thought that I was mentally prepared for this freak show and the possibility of losing my hair during it. That's largely a given when you're given the type of chemotherapy used in the treatment of breast cancer. I was NOT prepared for the possibility of losing toenails.
Okay ... maybe theoretically, I'd heard of the possibility but the reality of that ending looming over my head in June 2016? I looked at my feet and thought, "SERIOUSLY?! You've never been more pampered in your fucking life and NOW you're going to decide to chuck it all and fall off?!"I've been lathering my feet and hands in cream each day and night after the hand and foot syndrome scare post AC treatment and thought I was largely in the clear.
They said Taxol was SO much easier.
They said Taxol was a breeze relative to AC.
There are reasons quick consults don't exist and you won't get a direct answer to your, "How will Taxol affect me," google search. I've said it before and I'll say it repeatedly: It's ALL relative.
Some patients never have neuropathy.
I do. I have a bit of tingling and numbness to my toes and feet. Not so much with my hands (so far) but I have to keep an eye on it.
Some patients lose their eyebrows and eyelashes along with their hair. So far, mine are holding on despite the bald head. Actually, portions of my hair keep growing - I'm very soft and fluffy up top right now - but it is sporadic and I'll likely keep shaving it until the Taxol is officially finished.
And THEN I might still lose the eyebrows and eyelashes once that is done; some do.
Some lose their nails AFTER Taxol is finished. Some never have nail problems at all.
Some patients have real issues with their white blood cell counts and therapy is delayed because of it; thankfully, knock on wood, throw salt over my shoulder, I don't.
Some patients have real issues with mouth sores; thankfully, I don't. So far. I rinse my mouth twice a day with a combination of salt/baking soda/water to stem off such things. Mmmm ... tasty. But it has worked so far.
Some patients have changes to their vision. I do. I'll need to wait several months after chemotherapy is finished before getting an eye exam so that my vision can return to whatever 40-something mayhem it chooses. For now, I keep reading glasses nearby.
The list of possible side-effects go on. Some patients experience many, some few.
It is amazing what you can put up with when you ... well ... have no choice. You adapt.
And you'll get through it.
I have THREE more infusions of Taxol to go. July 1, July 8, and July 19. It's so close I can taste it.
Seriously ... kinda metallic and icky (can't wait for THAT side-effect to go away).Meanwhile, I'll pour my cup of Epson salts into my 8 cups of hot water and soak twice a day. I'll spray my nails with hydrogen peroxide to check for infection. I'll apply Organic Tea Tree Oil (because why not) to my nails and then add some antibiotic ointment if necessary then carefully wrap the four affected toes in bandages to help keep them clean. The goal now is to avoid infection.
Push through and get it done.
That's my new normal on my last day of age 45.
If you're facing a new normal from cancer, from treatment, remember that you can handle more than you think in the beginning. No, really. You can. And you will. Take things one day at a time. Make a point to focus on little things that make you happy each and every day. Ask your doctor and nurse question after question until you feel they've answered your concerns. Be your own best advocate. Rest.
Drink lots of water.
You can do this. I really do have no doubt.
How do I know?
Honey ... because if I can do this, YOU can do this.